Adverse Reactions to Medicines Factsheet

This page contains information about drug allergy and adverse reactions to medicines.

There are a variety of ways in which people can experience adverse reactions to medications, whether pre- scribed or ‘over-the-counter’. Most of these effects are not ‘allergy’ related.

Key facts: 

  • Most drug ‘reactions’ are due to the various side-effects listed below 
  • The most common side-effects of medications are…rashes, itching, nausea, vomiting, diarrhoea (or occasionally constipation), lethargy, headaches and blurred vision
  • If your allergy is severe, consider wearing your own allergy bracelet 

 

Variable effects of drugs  

Some people are more affected by drugs than others; there is a large degree of individual variability. Individuals may excrete drugs more slowly than others, and levels of the drug may build up over time. This means that a dose of a drug that suits one person might be too much (or too little) for another. 

There are unlikely to be toxic effects, as the doses prescribed take this variation into account and allow a wide margin of safety. However, it may be that a sedative that makes one person sleep for a few hours may make another person sleep for much longer. This would be an increased effect on that individual rather than an allergy or intolerance.  

Side-effects  

All medications can cause side-effects because of the way they work. The majority of people experience very few, or none, but some people are more prone to these side-effects. The most common are rashes, itching, nausea, vomiting, diarrhoea (or occasionally constipation), lethargy, headaches and blurred vision. All the known side effects from a drug are listed in the patient information guide that comes with the drug. These are listed in order of frequency (the most common will be first on the list). 

If you suffer a rash and itching after taking a drug it can be hard to decide if this is a side-effect or an allergy. Morphine commonly causes itching, but this is not an allergy and the drug can still be used. In children, many rashes experienced while taking antibiotics are thought to be due to the underlying viral illness.  

Drug interactions  

Many drugs interact in some way with other drugs.. Some interactions are so severe that some drugs are never given or prescribed together. However many are just ‘warnings’ causing some odd symptoms, but this does not happen for most people. But if you are taking more than one drug and experience odd symptoms, check with your pharmacist or GP whether an interaction could be to blame. 

Contra-indications  

Some drugs are not recommended for use in certain situations. This may be because they will not be properly, for example, in people with kidney or liver disease; because they may cause problems for the foetus in a pregnant woman; or because they are known to cause side-effects when used to treat a particular illness (for example, the antibiotic Amoxicillin often causes a rash when given to someone with glandular fever, but not when used in other conditions). 

Allergy  

Some people are genuinely allergic to certain drugs, but this is quite rare. 

Most drug ‘reactions’ are due to the various issues described above.  

Some drugs, such as penicillin and some anaesthetics, vaccines and other injections used in, for example, X-ray techniques, are known to be more likely to cause allergic reactions. They are used more cautiously for allergic people. If you suffer a fairly severe adverse reaction to a drug, or a repeated reaction on different occasions, this will usually be considered to be an allergy. It is important that this should be recorded in your medical notes and you should not be given the drug again. In each group of drugs, there are some that are less likely to cause allergic reactions.  

If you suffer a reaction and are not sure which drugs you were given, ask your GP or hospital doctor for this information (for hospital doctors, contact their secretary). If you have any trouble getting this information, ask your local NHS PALS (Patient Advice and Liaison Service) to help (you will find the contact details in the local phone book or on hospital / surgery notice boards). 

Finally…  

If you are allergic to a drug, do take responsibility for making sure everyone knows. Health services are sometimes not very good at communicating this information or sharing it with other services or even looking at it when it is recorded. Here is some advice to help you:  

  • Always ask whether the allergy has been recorded in your notes.  
  • Volunteer the information to everyone who is involved in your care, even if they don’t ask. 
  • Make sure you are given an allergy bracelet when you are in hospital. 
  • If your allergy is severe, consider wearing your own allergy bracelet.  
  • If you are given drugs to take at home, always read the label and information leaflet very carefully.